Texas, 2009Damaging Wind in Texas, December 24, 2009
December 24, 2009 · NWS HGX · 1 event in 1 county or zone
A strong cold front moved through the area during the overnight hours and produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area during the overnight hours and produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 23, 11:33 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 23, 11:33 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1133 PM CST WED DEC 23 2009
.DISCUSSION...
06Z TAF DISCUSSION.
&&
.AVIATION...
MOISTURE AXIS REMAINS OVER SE TX AND HAVE N/S LINE OF STORMS THAT
IS SLOWLY MOVING EAST EMBEDDED WITHIN IT. LLJ REMAINS STRONG AT
40-50KTS SO LLWS MAY PRESENT AN ISSUE FOR SOME TERMINALS. THIS
BAND OF TSRA SHOULD MOVE ACROSS SE TX TERMINALS OVER THE NEXT
HOUR OR TWO. THE MAIN AVIATION PROBLEM FOR THE EARLY MORNING
HOURS WILL BE THE PASSAGE OF A COLD FRONT. THE FRONT IS CURRENTLY
APPROACHING THE I-35 CORRIDOR IN C TX. TIMING THE FRONT HAS IT
REACHING KCLL BY 07Z TO 08Z WHICH IS AN HOUR OR TWO FASTER THAN
WHAT THE PREVIOUS TAF FORECAST SHOWS. MOVED UP THE TIMING OF THE
FRONT AND POSSIBLE LINE OF STORMS ALONG IT BY A COUPLE OF HOURS.
CONVECTION NOW NEAR KSAT MAY INCREASE ALONG THE FRONTAL BOUNDARY
AND PUSH ACROSS SE TX. GUSTY W/NW WINDS WILL BE THE MAIN THREAT
FROM THE STORMS AND FROM THE COLD FRONT. STRONG WNW WINDS WILL
PERSIST BEHIND THE FRONT DURING THE DAY THURSDAY. CIGS NOW AT
MVFR AND AT TIMES IFR LEVELS SHOULD IMPROVE BEHIND THE FRONT.
SKIES SHOULD CLEAR DURING THE NIGHT OF CHRISTMAS EVE WITH STILL
VERY GUSTY WINDS FROM THE NW/N.
39
&&
.PREV DISCUSSION... /ISSUED 1011 PM CST WED DEC 23 2009/
UPDATE...
NEW TORNADO WATCH IN EFFECT FOR ALL OF SOUTHEAST TEXAS BUT JACKSON
COUNTY.
DISCUSSION...
LL JET RIPPING THROUGH THE AREA AND VWP INDICATED A STRONGLY
SHEARED ENVIRONMENT IN PLACE. INSTABILITY HAS BEEN LACKING TO SOME
DEGREE AS INVERSION (PER CRP/ACARS SOUNDINGS) INDICATING ONLY A
THIN SLICE OF CAPE TO WORK WITH SO FAR. EVEN SO A FEW STORMS HAVE
BEEN PUTTING DOWN 1 TO 2 INCH PER HOUR RAINFALL RATES. RADAR
ESTIMATES OF 3 INCHES IN GRIMES/WALLER COUNTY.
RECENT STORMS ALSO EXHIBITING SOME ROTATION THOUGH SO FAR IT HAS
BEEN WEAK TO MODERATE. WILL BE KEEPING A CLOSE EYE ON STORMS
TRACKING THROUGH THE AREA. HELICITY VALUES OF 170-250 PREVAILING
OVER THE EASTERN 2/3RDS OF THE AREA.
NEXT WILL BE THE COLD FRONT TO SWEEP IN AFTER MIDNIGHT AND SHOULD
BE EXITING THE AREA 6-8 AM. HODOGRAPH MAY BECOME MORE LINEAR AND
WOULD EXPECT A LINE TO COME IN FROM THE SW AND AND FROM THE NW
MEETING UP OVER THE CENTRAL CWA FILLING IN OVER THE EASTERN HALF
OF THE AREA. SOME WIND DAMAGE POTENTIAL WITH LINEAR MCS/EMBEDDED
BOWING STRUCTURES.
HAVE ISSUED A WIND ADVISORY FOR THE CWA FOR 6A-6P THURSDAY AS
IMPRESSIVE WINDS ALOFT IN 925-850 LAYER SHOULD MIX DOWN DURING THE
DAY AND EXPECT SUSTAINED WINDS OF 20-25 KNOTS WITH GUSTS NEAR 35
KNOTS AT TIMES.
45/39
PREV DISCUSSION... /ISSUED 528 PM CST WED DEC 23 2009/
DISCUSSION...
00Z TAF DISCUSSION.
AVIATION...
MAIN THREATS WILL BE THE SEVERE WEATHER POTENTIAL MAINLY FOR
KCLL...KUTS AND KCXO. COLD FRONT EXPECTED TO PUSH THROUGH SE TX
AFTER MIDNIGHT TONIGHT WHICH MAY BRING A LINE OF STORMS THROUGH
THE REGION. LATEST THINKING FOR THE TAF AGREES WITH THE PREVIOUS
PACKAGE WITH TSRA AND GUSTY WINDS FROM 06Z TO 12Z THU. THERE MAY
BE SOME POST FRONTAL CLOUDINESS FOR THE LATE MORNING HOURS BUT
LIKELY AT VFR LEVELS. WINDS WILL BE QUITE GUST IN THE AFTERNOON
AS CLOUDS BEGIN TO LIFT AND WINDS MIX DOWN MORE.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 50 51 30 50 31 / 80 40 0 0 10
HOUSTON (IAH) 52 56 33 52 33 / 80 50 0 0 10
GALVESTON (GLS) 61 61 40 52 43 / 80 50 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 3 AM THURSDAY TO MIDNIGHT CST THURSDAY
NIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 AM CST THURSDAY FOR
THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST THURSDAY NIGHT FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...45
AVIATION/MARINE...39Hazardous weather outlook, Dec 23, 3:17 PM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CST WED DEC 23 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-241400-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
317 PM CST WED DEC 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
...WINDY ON THURSDAY...
.DAY ONE...TONIGHT
A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL BE MOVING
INTO THE AREA FROM THE WEST TONIGHT. EXPECT A SQUALL LINE TO
DEVELOP AND MOVE QUICKLY WEST TO EAST ACROSS THE AREA BETWEEN
MIDNIGHT AND 7 AM. THE PRIMARY WEATHER THREAT WILL BE STRONG
DAMAGING WINDS. HAIL AND ISOLATED TORNADOS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS ARE EXPECTED BEHIND THE COLD FRONT ON THURSDAY.
SUSTAINED 20 TO 30 MPH WINDS ARE POSSIBLE FROM THE WEST NORTHWEST
WITH HIGHER GUSTS POSSIBLE. A WIND ADVISORY WILL PROBABLY BE
REQUIRED FOR PORTIONS OF SOUTHEAST TEXAS. MOTORIST TRAVELING ON
NORTH TO SOUTH ORIENTED ROADS SHOULD BE CAUTIOUS. HOLIDAY
DECORATIONS IN YARDS THAT ARE NOT TIED DOWN WILL ALSO BE
SUSCEPTIBLE TO THE STRONG WINDS. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
Thunderstorm Wind, Austin
- When
- December 24, 12:50 AM CST
- Where
- Austin County, 1.3 mi WSW of Millheim
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 29.863, -96.250
Thunderstorm winds damaged the roof of a home and spread debris out at least 1/4 mile from the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200188.